New Mexico, 2003High Wind in New Mexico, March 18, 2003
March 18, 2003 · NWS MAF · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 9:44 AM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 18, 9:44 AM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1044 AM CST TUE MAR 18 2003
WE HAVE AGAIN UPDATED/UPGRADED ONGOING NPWS ACROSS THE CWA AS
OBSERVED WIND SPEEDS CONTINUE TO BE HIGHER THAN ANTICIPATED.
OBSERVATIONS AT BOTH KINK AND KCNM ARE JUST UNDER HIGH WIND WARNING
CRITERIA...AND EXPECT THAT WILL BE REACHED BEFORE WINDS BEGIN TO
DIMINISH LATER TODAY. HAVE ALSO EXTENDED HIGH WIND WARNING FURTHER
SOUTH...WHERE GREATER GRADIENT IS FORECASTED TO EXIST BY AFTERNOON.
TEMPERATURES LOOK GOOD ATTM. SLIGHT CHANCE OF SHOWERS LOOKS BEST
ACROSS THE WEST AND NORTHWEST FA ATTM. ADDITIONAL UPDATES MAYBE
NEEDED THROUGHOUT THE DAY TO REFINE POPS AND POTENTIALLY ADD MENTION
OF SNOW FLURRIES IN HIGHER ELEVATIONS OF THE GUADALUPES.
.MAF...
TX...HIGH WIND WARNING TODAY FOR THE DAVIS AND GUADALUPE
MOUNTAINS...UPPER TRANS PECOS...AND NORTHERN BIG BEND
...TXZ 57-60,67,74,80,258
WIND ADVISORY TODAY FOR THE MARFA PLATEAU...AND CENTRAL PERMIAN
BASIN...TXZ 61-63,68-70,75.
NM...HIGH WIND WARNING GUADALUPE MOUNTAINS AND EDDY CO PLAINS TODAY.
NMZ027-28. WIND ADVISORY TODAY LEA COUNTY NMZ 29,33,34.
LINDLEYHazardous weather outlook, Mar 18, 9:18 AM MST, 1 hour 42 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 AM CST TUE MAR 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
STRONG WEST WINDS WILL OCCUR ACROSS THE OUTLOOK AREA TODAY. WINDS OF
25 TO 45 MPH WITH GUSTS AS HIGH AS 50 MPH ARE EXPECTED ACROSS PARTS
OF THE PLAINS. IN THE MOUNTAINS...WINDS OF 35 TO 50 MPH WITH GUSTS
OVER 70 MPH ARE ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, Eddy County Plains / Eddy Except X W
- When
- March 18, 11:00 AM MST to 1:00 PM MST
- Where
- Eddy County Plains / Eddy Except X W forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A very intense mid-latitude cyclone which was centered over northeast New Mexico resulted in strong surface gradient winds across a large part of southeast New Mexico and West Texas. The Carlsbad ASOS measured wind gusts of 45 knots, but higher winds were likely across the southwest parts of the county. A roof was blown off of a trailer house in Loving. No injuries or other damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, March 18 to 23, 2003$275,000 · 4 events
- Tornadoes and Hail in Louisiana, March 18, 2003$75,000 · F0 · 10 events
- Tornadoes and Hail in Mississippi, March 18, 2003$48,000 · F0 · 13 events
- Tornado and Damaging Winds in Texas, March 18, 2003$29,000 · F0 · 5 events
- Rip Current in Florida, March 18, 20032 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 18, 20033 events
- Damaging Winds in Florida, March 18, 2003$3,000 · 50 kt wind · 2 events
- Hail in Alabama, March 18, 20030.75 in hail · 2 events
- Heavy Snow in Idaho, March 18, 20031 event
- Hail in Texas, March 18, 20030.75 in hail · 1 event
- Damaging Wind in Texas, March 18, 200355 kt wind · 1 event
- Damaging Wind in Texas, March 18, 200356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344660.